Louisiana, 2002Tornado in Louisiana, March 31, 2002
March 31, 2002 · NWS LIX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 31, 10:00 AM CST, 40 minutes earlier.
Area forecast discussion, Mar 31, 10:00 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CST SUN MAR 31 2002
ZONES UPDATED TO ELIMIATE SEVERE WORDING AND CLEAN OUT POPS IN
WESTERN ZONES THIS MORNING AND EASTERN ZONES THIS AFTERNOON.
.NEW...NONE
LA.....NONE.
MS.....NONE.
In the hours before
Special weather statement, Mar 31, 6:20 AM CST, 4 hours 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CST SUN MAR 31 2002
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE EXITING NORTHEAST TEXAS EARLY THIS
MORNING WILL MOVE ACROSS LOUISIANA TODAY AND EXIT MISSISSIPPI
TONIGHT. A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST TEXAS INTO THE
NORTHWEST GULF WATERS AT DAYBREAK WILL CONTINUE TO PUSH EAST IN
CONJUNCTION WITH THE UPPER LEVEL SYSTEM. THIS FRONTAL BOUNDARY IS
EXPECTED ALONG A MCCOMB MISSISSIPPI-ATCHAFALAYA BAY LINE EARLY THIS
AFTERNOON AND THEN TO A PASCAGOULA MISSISSIPPI TO BURAS LOUISIANA
LINE EARLY THIS EVENING.
.THUNDERSTORMS...
ALTHOUGH THE UPPER LEVEL DISTURBANCE WILL BE WEAKENING AS IT MOVES
ACROSS LOUISIANA TODAY...THIS SYSTEM WILL STRENGTHEN ATMOSPHERIC
WINDS. IN ADDITION TO THESE STRENGTHENING WINDS...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE TODAY AS DAYTIME TEMPERATURES WARM INTO
THE UPPER 70S AHEAD OF THE FRONT AND THE UPPER LEVEL DISTURBANCE
BRINGS COOLER TEMPERATURES INTO THE UPPER LEVELS OF THE ATMOSPHERE.
THIS COMBINATION OF INGREDIENTS WILL ALLOW FOR THE CONTINUED
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TODAY WITH SOME STORMS POSSIBLY SEVERE MAINLY
NORTH OF INTERSTATE 12. THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING.
.ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL AND LAW ENFORCEMENT OFFICIALS NEED TO
MONITOR FURTHER UPDATES AND STATEMENTS AND PEOPLE ARE URGED TO
REVIEW SEVERE WEATHER SAFETY PLANS AT THIS TIME. YOU CAN ACCESS
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT BY
VISITING OUR LOCAL WEB SITE OR BY MONITORING NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA OUTLETS.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, Mar 31, 8:50 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
850 AM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM VENTRESS LA WIND DAMAGE
03/31/02 POINTE COUPEE ALONG HIGHWAY 414-ROOF
DAMAGE TO A BARN WITH A
HORSE TRAILER THROWN INTO A
TREE POWER LINES DOWN AND
TREES SNAPPED OFF AT THEIR
TOPS A TREE FELL ON AN
ABANDONED HOUSE CAUSING
HEAVY DAMAGE. REPORTED BY
SHERIFFS DEPARTMENT
0610 AM 2.5 E BAKER LA WIND DAMAGE
03/31/02 EAST BATON ROUGE TREES AND POWER LINES DOWN
IN THE COMITE DRIVE AREA.
REPORTED BY OFFICE OF
EMERGENCY MANAGEMENT
0820 AM RIO LA 1.00 INCH HAIL
03/31/02 WASHINGTON REPORTED BY SHERIFFS
DEPARTMENT
0820 AM RIO LA WIND DAMAGE
03/31/02 WASHINGTON WINDS ESTIMATED AT 80
KNOTS BY SHERIFFS DEPUTY
TWISTED TOPS OFF OF TREES
ALONG HIGHWAY 1074 REPORTED
BY SHERIFFS DEPARTMENT
0815 AM 10 E FRANKLINTON LA .75 INCH HAIL
03/31/02 WASHINGTON REPORTED BY SHERIFFS
DEPARTMENTLocal storm report, Mar 31, 10:39 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1039 AM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 AM CLERMONT HARBOR MS .75 INCH HAIL
03/31/02 HANCOCK REPORTED BY SHERIFFS
DEPARTMENT
1015 AM CLERMONT HARBOR MS FUNNEL CLOUD
03/31/02 HANCOCK REPORTED BY SHERIFFS
DEPARTMENTTornado, Terrebonne
- When
- March 31, 10:40 AM CST to 10:55 AM CST
- Where
- Terrebonne County, 8 mi S of Houma
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 30 yd
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.483, -90.717
A tornado destroyed one mobile home, damaged four houses, and downed power lines.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, March 31, 20021 death · $10,000 · 1 event
- Damaging Wind in Louisiana, March 31, 2002$100,000 · 1 event
- Hail and Damaging Wind in Alabama, March 31, 2002$75,000 · 0.75 in hail · 2 events
- Damaging Wind in Texas, March 31, 2002$75,000 · 1 event
- Damaging Wind in Alabama, March 31, 2002$25,000 · 55 kt wind · 1 event
- Damaging Wind in Georgia, March 31, 2002$20,000 · 1 event
- Flash Flood and Hail in North Carolina, March 31, 20021.75 in hail · 14 events
- Hail and Damaging Winds in South Carolina, March 31, 20021.75 in hail · 13 events
- Lightning Strike in Florida, March 31, 2002$15,000 · 1 event
- Hail in Georgia, March 31, 20022 in hail · 6 events
- Dense Fog in California, March 31, 20024 events
- High Wind in Hawaii, March 31, 200251 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286534.